Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 240, NWS Columbia, SC

November 30, 20108 counties in South Carolina; Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Nov 30, 2010, 10:46 PM EST for 8 counties in South Carolina; Burke County, Georgia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2010, 10:46 PM EST (03:46 UTC)
Expired
Nov 30, 2010, 11:45 PM EST
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 32 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 9:56 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2010-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2010-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:50 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 30, 6:50 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EST TUE NOV 30 2010

.SYNOPSIS...
A COLD FRONT CURRENTLY MOVING THROUGH THE CENTRAL GULF STATES WILL
CROSS THE MIDLANDS AND CSRA TONIGHT ALONG WITH STRONG
THUNDERSTORMS AND GUSTY WINDS. HIGH PRESSURE WILL RETURN WEDNESDAY
AFTERNOON WITH GUSTY NORTH WINDS USHERING COLD AIR INTO THE
REGION. HIGH PRESSURE WILL REMAIN IN CONTROL OF THE REGION INTO
THE WEEKEND WITH THE NEXT FRONT EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT TONIGHT.
THE LATEST RUC INDICATED THE 50 KNOT H85 JET WILL BE OVER THE
FORECAST AREA DURING THE 900 PM TO 100 AM TIME FRAME. LAPS SHOWED
LI/S -1 TO -2 IN THE FORECAST AREA. THE HIGH SHEAR AND INSTABILITY
SUPPORT POSSIBLE SEVERE THUNDERSTORMS INCLUDING TORNADOES. THE
TORNADO THREAT MAY BE HIGHER IN THE NORTH PART CLOSER TO THE
LINGERING WEDGE FRONT. THE SEVERE WEATHER THREAT SHOULD DIMINISH
FROM WEST TO EAST BEHIND THE COLD FRONT DURING THE 100 AM TO 300
AM PERIOD.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL BE MOVING OFFSHORE DURING THE MORNING HOURS WITH
CLOUDS AND CHANCES OF SHOWERS RAPIDLY DIMINISHING. BY LATE MORNING
COLDER AND DRIER AIR WILL BE PUSHED INTO THE REGION BY GUSTY
NORTHWEST WINDS. COLD HIGH PRESSURE WILL REMAIN IN CONTROL OF THE
REGION THROUGH THURSDAY NIGHT ALLOWING THE COLDEST AIR OF THE
SEASON TO BLANKET THE AREA. TEMPERATURES WILL BE SEVERAL DEGREES
BELOW NORMAL WITH DAYTIME HIGHS IN THE LOWER TO MIDDLE 50S WITH
OVERNIGHT LOWS IN THE UPPER 20S TO LOW 30S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH HIGH
PRESSURE CONTROLLING THE REGION THROUGH SATURDAY NIGHT. A WEAK
UPPER LEVEL DISTURBANCE WILL CROSS THE REGION SUNDAY NIGHT BEFORE
DEVELOPING OFFSHORE MONDAY AFTERNOON. WITH SOME MODEL DIFFERENCES
IN INTENSITY OF THIS FEATURE HAVE ELECTED TO REMAIN DRY FOR SUNDAY
AND MONDAY. HIGH PRESSURE WILL RETURN ON TUESDAY ALLOWING THE DRY
WEATHER TO CONTINUE. TEMPERATURES THROUGH THE LONG TERM WILL
REMAIN A COUPLE OF DEGREES BELOW NORMAL WITH HIGHS IN THE MIDDLE
TO UPPER 50S AND OVERNIGHT LOWS IN THE MIDDLE 30S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE STRONG COLD FRONT MOVING INTO THE FORECAST AREA WILL BRING
MVFR OR IFR CONDITIONS THROUGH TONIGHT. THERE WILL BE NUMEROUS
SHOWERS WITH SCATTERED THUNDERSTORMS. VERY STRONG WIND GUSTS MAY
OCCUR WITH ANY THUNDERSTORMS. DRYING BEHIND THE FRONT SHOULD
RESULT IN VFR CONDITIONS BEGINNING AROUND 12Z. USED THE GFS LAMP
FOR THE TIMING. IT WILL BE BREEZY. MODEL TIME-HEIGHT DISPLAYS
SUPPORT WIND GUSTS AROUND 25 KNOTS.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Nov 30, 10:00 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EST TUE NOV 30 2010

GAZ065-077-SCZ015-016-020>022-025>031-035>038-041-020300-
RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1000 PM EST TUE NOV 30 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GAZ040-063-064-SCZ018-020300-
LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-
1000 PM EST TUE NOV 30 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 30, 9:00 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EST TUE NOV 30 2010

GAZ040-063>065-077-SCZ018-025-030-010300-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
900 PM EST TUE NOV 30 2010

...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WERE AFFECTING
AIKEN...BURKE...COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE
AND RICHMOND COUNTIES...

AT 854 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 7 MILES
EAST OF LINCOLNTON TO 8 MILES NORTH OF WRIGHTSVILLE...MOVING
NORTHEAST AT 50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REMEMBER...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10
PM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Local storm report, Nov 30, 9:42 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     LINCOLNTON              33.79N 82.48W
11/30/2010                   LINCOLN            GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A COUPLE TREES DOWN ON CRATER
            ROAD IN THE VICINITY OF LINCOLNTON.

&&

VAUGHAN
Local storm report, Nov 30, 10:18 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1018 PM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     7 WSW TROY              33.96N 82.42W
11/30/2010                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN
            ALONG HIGHWAY 81...NEAR JOHN DE LA HOWE SCHOOL.

&&

VAUGHAN
Local storm report, Nov 30, 10:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     8 NW EVANS              33.60N 82.24W
11/30/2010                   COLUMBIA           GA   LAW ENFORCEMENT

            TREES DOWN ON KEG CREEK DR REPORTED BY SHERIFF

0935 PM     TSTM WND DMG     7 NW EVANS              33.59N 82.23W
11/30/2010                   COLUMBIA           GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON PETERSBURG RD REPORTED BY
            SHERIFF

0920 PM     TSTM WND DMG     2 SE THOMSON            33.45N 82.48W
11/30/2010                   MCDUFFIE           GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON CENTRAL RD REPORTED BY
            SHERIFF

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:39 PM ESTSevere Thunderstorm WarningCAEMcCormick51 min
Nov 30, 9:15 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Nov 30, 9:58 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Newberry, Saluda47 min
Nov 30, 11:43 PM ESTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lexington, Richland62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.